Missouri, 2008

Flash Flooding and Flooding in Missouri, July 24 to 31, 2008

July 24 to 31, 2008 · NWS EAX · 29 events in 10 counties and zones

An unusual late July weather pattern, set the stage for extreme rainfall amounts and major flooding across north central and northeast Missouri, on July 24th and 25th. Hot and humid air, continued to feed north across the eastern Plains into western Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
$500,000
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

An unusual late July weather pattern, set the stage for extreme rainfall amounts and major flooding across north central and northeast Missouri, on July 24th and 25th. Hot and humid air, continued to feed north across the eastern Plains into western Missouri. Meanwhile, a series of upper air disturbances had brought rainfall to the Mississippi Valley region and northeast Missouri, keeping temperatures much cooler. This reinforced a strong stationary front, that was draped from northeast into central Missouri on the 24th. During the overnight hours, a stream of strong winds developed several thousand feet above the ground, known as a nocturnal low-level jet. Typically these rivers of fast moving air, lead to nighttime thunderstorm complexes in May and June, but diminish as we head into the summer months. However, the weather pattern resembled one more typical of late Spring. These winds transported very warm and moist air into the stationary front, leading to explosive thunderstorm development along the Iowa border. Thunderstorms then tracked southeast along the front, while continuing to regenerate further northwest. The result was extreme rainfall amounts, widespread flash flooding, and record river flooding. Rainfall amounts of 6 to locally more than 12 inches fell, with Unionville to Kirksville the hardest hit. Extreme rainfall amounts continued along the Highway 63 corridor, as far south as Moberly. The Chariton River near Novinger crested at 28.44 feet, or its third highest crest ever. The Chariton River near Prairie Hill, crested at its highest level ever, at 23.27 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 24, 5:10 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 24, 5:10 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
610 AM CDT THU JUL 24 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/417 AM CDT THU JUL 24 2008/
ELEVATED SHOWERS AND THUNDERSTORMS DEVELOPING EARLY THIS MORNING
ACROSS PORTIONS OF EASTERN NEBRASKA...WESTERN IOWA INTO NORTHERN
MISSOURI. 35KT LLJ NOSING INTO THIS AREA CONTINUES TO FEED THIS
ACTIVITY AS IT GRADUALLY ROUNDS THE UPPER RIDGE AND DIVES
SOUTHEASTWARD. EXPECTING THE BULK OF THE PRECIP TO CONTINUE TO EDGE
SOUTHWARD INTO NORTH CENTRAL AND NORTHEAST MISSOURI THIS MORNING AS
THE LLJ VEERS KEEPING THE BEST MOISTURE AND LIFT ACROSS THIS AREA AS
DEPICTED ON THE 310K ISENTROPIC SFC. CORFIDI VECTORS TEND TO BRING
THIS COMPLEX ALMOST DUE SOUTH WITH TIME...HOWEVER...ACTIVITY ACROSS
MOST OF NEBRASKA HAS HAD A DIFFICULT TIME SUSTAINING ITSELF WITH A
CLOSER PROXIMITY TO THE UPPER RIDGE AXIS. HAVE KEPT HIGHEST POPS THIS
MORNING ACROSS NORTHERN AND EASTERN COUNTIES AS TRAJECTORIES TEND TO
TAKE THIS ACTIVITY AROUND THE EDGE OF THE RIDGE.

WITH THE BETTER INSTABILITY REMAINING WELL TO THE WEST OF THE PRECIP
AXIS...STORMS HAVE STRUGGLED IN INTENSITY THUS FAR. THEREFORE...WITH
ONLY MODEST DEEP LAYER SHEAR AND MARGINAL LAPSE RATES...NOT
EXPECTING MUCH IN THE WAY OF SEVERE ACTIVITY THROUGH THE REMAINDER
OF THE MORNING. HOWEVER...THE THREAT FOR HEAVY RAINFALL WILL EXIST
AS TRAINING CELLS HAVE PRODUCED COPIOUS AMOUNTS OF RAIN ACROSS
PORTIONS OF IOWA WITH THE CRESTON, IA STATION RECEIVING 2.53 INCHES
IN AN HOUR.

EXPECT THE CONVECTIVE COMPLEX WILL CONTINUE SOUTH AND EAST THROUGH
THE MORNING BEFORE TAPERING DOWN TOWARD THE AFTERNOON HOURS AS THE
LLJ WEAKENS. SEVERAL BOUNDARIES WILL LIKELY BE LEFT OVER FROM THIS
MORNINGS ACTIVITY AND IF THE AIR MASS CAN SUFFICIENTLY
RECOVER...CANNOT RULE OUT SOME SCATTERED SHOWERS/THUNDERSTORMS BY
LATER THIS AFTERNOON AS THE NEXT IN A SERIES OF UPPER LEVEL IMPULSES
APPROACHES THE AREA.

UPPER LEVEL RIDGE AXIS SHIFTS FURTHER SOUTH AND WEST BY TONIGHT WITH
SEVERAL IMPULSES CONTINUING TO TOP THE RIDGE CREST. THIS SHOULD
RESULT IN BETTER RAIN CHANCES BY LATER TONIGHT AS A SFC LOW DEEPENS
ACROSS THE CENTRAL HIGH PLAINS WITH A FRONTAL BOUNDARY BECOMING
ESTABLISHED ALONG THE KANSAS/NEBRASKA BORDER. THIS LOOKS TO PLACE
EASTERN KANSAS/WESTERN MISSOURI IN A MORE FAVORABLE ALIGNMENT AS
CONVECTION MOVES EASTWARD AROUND THE RIDGE PERIPHERY. IN
ADDITION...30-40KT LLJ SHOULD HELP SUSTAIN ACTIVITY TONIGHT AS IT
NOSES INTO SOUTHEASTERN NEBRASKA/NW MISSOURI OVERNIGHT.

BEYOND TONIGHT...MODELS SUGGESTING SEVERAL MORE DISTURBANCES TO
TRAVERSE THE AREA WARRANTING AT LEAST SLIGHT CHC TO CHC POPS FOR THE
NEXT SEVERAL DAYS. HOWEVER...CONFIDENCE REMAINS LOW ON THE BEST
PERIOD FOR SUBSTANTIAL RAIN AS IS USUALLY INDICATIVE OF THIS TYPE OF
PATTERN.

DEROCHE

&&

.AVIATION...

FOR THE 12Z TAFS...MORNING CONVECTION OCCURRING ON THE NOSE OF THE
LOW LEVEL JET WILL STAY EAST OF THE TAF SITES. LATER THIS AFTERNOON
WITH A FRONTAL BOUNDARY EXPECTED TO BE LIFTING INTO NORTHWEST
MISSOURI...WE MAY START TO SEE CONVECTION DEVELOPING IN ITS
VICINITY...THEN WORK ITS WAY SOUTHEAST OVERNIGHT AIDED BY AN WEAK
UPPER LEVEL WAVE. WILL GO WITH THE BETTER CHANCES OF THUNDER CLOSER
TO WHERE SURFACE FRONT IS EXPECTED TO BE IN NORTHWEST MISSOURI.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jul 24, 4:59 AM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
559 AM CDT THU JUL 24 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
559 AM CDT THU JUL 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

A THUNDERSTORM COMPLEX WILL CONTINUE TO AFFECT PORTIONS OF NORTHERN
AND CENTRAL MISSOURI THROUGH THE REMAINDER OF THE MORNING. THE MAIN
THREAT WITH THIS ACTIVITY WILL BE HEAVY RAINFALL WITH LOCALIZED
FLOODING POSSIBLE.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON AS
INSTABILITY INCREASES ACROSS THE OUTLOOK AREA. THE MAIN THREAT WITH
ANY STORM THAT DEVELOPS WILL BE LARGE HAIL AND DAMAGING WINDS.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER TONIGHT
ACROSS PORTIONS OF SOUTHERN NEBRASKA. THIS ACTIVITY MAY THEN MOVE
SOUTHEASTWARD INTO NORTHWESTERN MISSOURI AND NORTHEAST KANSAS
OVERNIGHT. THE POTENTIAL WILL EXIST FOR LARGE HAIL AND DAMAGING WINDS
WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN ON FRIDAY WITH THE
POTENTIAL FOR SOME OF THESE STORMS TO BECOME STRONG. ADDITIONAL
THUNDERSTORMS MAY AGAIN DEVELOP FURTHER WEST ACROSS THE CENTRAL PLAINS
AND MOVE EASTWARD OVERNIGHT. THIS ACTIVITY MAY PRODUCE DAMAGING WINDS
AND LARGE HAIL AS IT REACHES EASTERN KANSAS AND WESTERN MISSOURI.

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL RETURN SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND NIGHT.

DEROCHE

The radar

The Des Moines radar (KDMX), 143 km away, was scanning. The volume nearest the first event began at 14:49 UTC.

Open the radar archive at this moment

Event by event

16 flash flood, 10 heavy rain, 3 flood. Local standard time, as filed.

Flash Flood, Harrison

When
July 24, 8:50 AM CST to 2:50 PM CST
Where
Harrison County, 2.76 mi S of Hatfield to 3.13 mi S of Hatfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.490, -94.150

Six inches of water was flowing across Highway D.

Flash Flood, Sullivan

When
July 24, 11:08 AM CST to 5:08 PM CST
Where
Sullivan County, 3.52 mi N of Reger to 3.66 mi NNW of Reger
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.200, -93.212

State Highway PP was closed due to high water.

Flash Flood, Mercer

When
July 24, 11:57 AM CST to 5:57 PM CST
Where
Mercer County, 1.05 mi E of Modena to 1.54 mi E of Modena
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.300, -93.660

State Highway D was closed due to high water.

Flash Flood, Grundy

When
July 24, 12:22 PM CST to 6:22 PM CST
Where
Grundy County, Trenton Arpt to 0.9 mi WSW of Trenton Arpt
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
40.080, -93.600

Muddy Creek at Trenton was flooding parts of the city airport.

Flash Flood, Grundy

When
July 24, 12:42 PM CST to 6:42 PM CST
Where
Grundy County, 3.8 mi SSE of Edinburg to 3.8 mi N of Hickory Creek
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
40.030, -93.670

Water rescue was reported along Wolf Creek, 5 miles southwest of Trenton.

Flash Flood, Macon

When
July 24, 1:07 PM CST to 7:07 PM CST
Where
Macon County, 0.53 mi E of Macon Arpt to 1.67 mi SE of Macon Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.730, -92.460

State Highway PP was closed due to high water.

Flood, Worth

When
July 24, 1:35 PM CST to 7:35 PM CST
Where
Worth County, 1.05 mi W of Isadora to 0.37 mi WSW of Isadora
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.520, -94.540

State Highway A was closed due to high water. State Highway T was also closed due to high water.

Flash Flood, Adair

When
July 24, 9:06 PM CST to July 25, 3:06 AM CST
Where
Adair County, 1.06 mi W of Brashear to 1.88 mi W of Brashear
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.150, -92.400

Water was reported over the road on Highway 6, between Brashear and Highway V.

Flash Flood, Adair

When
July 24, 9:26 PM CST to July 25, 3:26 AM CST
Where
Adair County, Kirksville to 0.72 mi SSW of Kirksville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.200, -92.580

Numerous intersections throughout Kirksville had stalled cars in waist deep water.

Flash Flood, Adair

When
July 24, 9:45 PM CST to July 25, 3:45 AM CST
Where
Adair County, Connelsville to 1.41 mi SW of Connelsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.280, -92.700

Highway 149 near Connelsville was closed due to high water.

Flash Flood, Macon

When
July 24, 10:00 PM CST to July 25, 4:00 AM CST
Where
Macon County, 0.53 mi W of La Plata to 2.48 mi W of La Plata
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.030, -92.490

Numerous city streets were flooded by water up to six inches in depth.

Flash Flood, Adair

When
July 24, 10:07 PM CST to July 25, 4:07 AM CST
Where
Adair County, 1.74 mi SE of Irk Cannon Mem Arpt to 0.21 mi E of (Irk)kirksville Muni
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.080, -92.510

Highway 63 between La Plata and the Kirksville Regional Airport, had up to a foot of water flowing over it.

Flash Flood, Putnam

When
July 25, 12:00 AM CST to 6:00 AM CST
Where
Putnam County, 2.1 mi SW of Mendota to 1.58 mi SW of Mendota
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.550, -92.910

State Route 129 was closed at Shoal Creek, due to high water.

Flash Flood, Putnam

When
July 25, 1:00 AM CST to 7:00 AM CST
Where
Putnam County, 2.32 mi SSE of Howland to 2.57 mi SSE of Howland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.500, -92.930

State Route Y was closed due to high water at Blackbird Creek.

Flash Flood, Adair

When
July 25, 1:15 AM CST to 7:15 AM CST
Where
Adair County, Kirksville to 1.62 mi WSW of Kirksville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.200, -92.580

Two to three feet of water, was reported to cover up to 30 streets in the city of Kirksville. Ten to fifteen water rescues were done.

Flash Flood, Macon

When
July 25, 1:30 AM CST to 7:30 AM CST
Where
Macon County, 2.11 mi NE of Macon Arpt to 2.81 mi NE of Macon Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.750, -92.440

Business 36 was closed near Sewer and Brush Creek.

Flash Flood, Adair

When
July 25, 5:45 AM CST to 11:45 AM CST
Where
Adair County, 1.38 mi S of Kirksville to 2.11 mi S of Kirksville
Cause
Dam / Levee Break
Reported by
Emergency Manager
Coordinates
40.180, -92.580

Dam on 2 acre pond at the Country Club had given way and was flooding Highway 63.

Heavy Rain, Adair

When
July 25, 6:00 AM CST
Where
Adair County, 1.73 mi WNW of (Irk)kirksville Muni
Reported by
ASOS
Coordinates
40.090, -92.580

Storm total rainfall was 8.76 inches.

Heavy Rain, Adair

When
July 25, 6:00 AM CST
Where
Adair County, 1.38 mi S of Kirksville
Reported by
Public
Coordinates
40.180, -92.580

COCORAHS observer measured 12.15 inches of rain.

Heavy Rain, Adair

When
July 25, 6:00 AM CST
Where
Adair County, 0.53 mi W of Novinger
Reported by
Mesonet
Coordinates
40.230, -92.710

Storm total rainfall was 7.84 inches.

Heavy Rain, Macon

When
July 25, 6:00 AM CST
Where
Macon County, 2.74 mi ESE of Bevier
Reported by
Mesonet
Coordinates
39.740, -92.530

Total rainfall was 6.51 inches.

Heavy Rain, Macon

When
July 25, 6:00 AM CST
Where
Macon County, Atlanta
Reported by
Mesonet
Coordinates
39.900, -92.480

Total rainfall was measured at 7.10 inches.

Heavy Rain, Macon

When
July 25, 6:00 AM CST
Where
Macon County, 0.53 mi W of La Plata
Reported by
Trained Spotter
Coordinates
40.030, -92.490

Storm total rainfall was 6.60 inches.

Heavy Rain, Macon

When
July 25, 6:00 AM CST
Where
Macon County, 0.53 mi W of La Plata
Reported by
Trained Spotter
Coordinates
40.030, -92.490

Storm total rainfall was 6.60 inches.

Heavy Rain, Putnam

When
July 25, 6:00 AM CST
Where
Putnam County, Unionville
Reported by
COOP Observer
Coordinates
40.480, -93.000

Storm total rainfall was measured at 8.92 inches.

Heavy Rain, Randolph

When
July 25, 6:00 AM CST
Where
Randolph County, 0.87 mi SW of Moberly Bradley Arpt
Reported by
Public
Coordinates
39.460, -92.440

Total rainfall was measured at 6.65 inches by a COCORAHS observer.

Heavy Rain, Sullivan

When
July 25, 6:00 AM CST
Where
Sullivan County, 0.53 mi W of Green City
Reported by
COOP Observer
Coordinates
40.270, -92.960

Storm total rainfall was measured at 6.82 inches.

Flood, Chariton

When
July 25, 7:32 PM CST to July 31, 11:59 PM CST
Where
Chariton County, 4.36 mi ENE of Prairie Hill to 2.27 mi SE of Bynumville
Cause
Heavy Rain
Crop damage
$250,000
Reported by
Other Federal Agency
Coordinates
39.556, -92.706

The Chariton River near Prairie Hill crested at a record 23.27 feet, or 8.27 feet above flood stage. Hundreds of acres of low lying farm land was inundated.

Flood, Adair

When
July 25, 10:51 PM CST to July 29, 7:43 AM CST
Where
Adair County, 0.56 mi NNW of Novinger to 0.71 mi SSW of Novinger
Cause
Heavy Rain
Property damage
$300,000
Crop damage
$250,000
Reported by
Other Federal Agency
Coordinates
40.237, -92.706

The Chariton River near Novinger, had its third highest crest on record,|28.44 feet. Several hundred acres of low lying farm land was inundated. Five homes in Novinger suffered total loss.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126466, 126468, 126469, 126470, 126471, 126472, 126485, 126473, 126474, 126475, 126476, 126477, 126478, 126479, 126480, 126481, 126483, 126486, 126487, 126489, 126492, 126493, 126494, 126495, 126496, 126498, 126499, 126921, 126920.